Texas, 2011

Tornado and Hail in Texas, March 8, 2011

March 8, 2011 · NWS FWD · 13 events in 6 counties and zones

A surface low moved north of the Red River during the afternoon of March 8th. A dryline extended south of the low and thunderstorms initiated along this boundary in the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A surface low moved north of the Red River during the afternoon of March 8th. A dryline extended south of the low and thunderstorms initiated along this boundary in the late afternoon hours. The thunderstorm activity was mainly confined to areas north of Interstate 20 and east of Interstate 35. Several supercell thunderstorms developed and produced up to baseball size hail. An EF-0 tornado was confirmed near the town of Brookston in Lamar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 1:50 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 8, 1:50 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
150 PM CST TUE MAR 8 2011

.UPDATE...
STORMS ARE BEGINNING TO DEVELOP ALONG A SURFACE BOUNDARY CURRENTLY
NEAR AN ARDMORE TO WEATHERFORD LINE. THIS BOUNDARY RESEMBLES THE
DRYLINE LOCATED FURTHER SOUTH BUT DOES NOT HAVE THE DENSITY
DISCONTINUITY OF THE DRYLINE. EXPECT STORMS TO INTENSIFY THROUGH
THE AFTERNOON WITH SOME SEVERE STORMS POSSIBLE.

WILL UPDATE THE ZONE PACKAGE TO INCLUDE TORNADO WATCH 43 AND
ADJUST POPS AND TEMPS BASED ON CURRENT TRENDS.

79

&&

.AVIATION...
1156 AM
VERY DYNAMIC SITUATION DEVELOPING...WITH SURFACE LOW/TRIPLE POINT
PROGGED NEAR THE METROPLEX THIS AFTERNOON. LATEST AIRCRAFT VAPOR
SOUNDINGS CONFIRM MOISTURE IS DEEPENING OVER THE METROPLEX. 18Z
TAFS WILL KEEP THE VCTS THIS AFTERNOON. TIMING OF COLD FRONT/DRY
LINE VERY TRICKY BUT HAVE GONE WITH LATEST RUC FOR METROPLEX WIND
SHIFT TO NORTHWEST AT 03Z. LATER RUNS OF HRRR CONTINUE TO PROG TSTMS
FORMING NEAR METROPLEX 23-00Z AND MOVING EAST.

AT WACO...DRY LINE IS PROGGED TO TIGHTEN UP TO THE WEST...AND
WITH LOTS OF SUN LOCAL GUIDANCE SUGGESTS THAT DESTABILIZATION MAY
OCCUR IN THAT AREA FIRST. HAVE INDICATED CB 20Z-00Z AND WILL
CONTINUE TO MONITOR CONVECTIVE INITIATION TRENDS.

&&

.PREV UPDATE...
.UPDATE...
1141 AM
A COMPLEX WEATHER DAY IS UNFOLDING ACROSS NORTH TEXAS AS A SURFACE
LOW...DRY LINE AND COLD FRONT APPROACH THE REGION. PREVIOUS MODEL
RUNS PAINTED A SCENARIO WHERE A SURFACE LOW WOULD MOVE FROM WEST
TEXAS...NORTHEAST INTO OKLAHOMA TODAY WITH A DRY LINE MOVING
RAPIDLY EAST ACROSS THE REGION FOLLOWED BY A COLD FRONT TONIGHT.
THIS SCENARIO IS NOT PLAYING OUT AS DEPICTED. THE LATEST WATER
VAPOR IMAGES SHOWS A WELL DEFINED CIRCULATION OVER EASTERN NEW
MEXICO. PRESSURE FALLS ASSOCIATED WITH THIS FEATURE ARE SLOWING
THE EASTWARD PROGRESSION OF THE SURFACE LOW WHICH IN TURN IS
AFFECTING THE MOVEMENT OF THE DRY LINE AND COLD FRONT. LATEST
SHORT RANGE GUIDANCE ACTUALLY MOVE THE SURFACE LOW TO THE METROPLEX
BY 00Z AND TO JUST NORTH OF TYLER BY 06Z. CONVECTION SHOULD
DEVELOP ALONG THE DRY LINE THIS AFTERNOON AND MOVE EAST THIS
EVENING. ADDITIONAL CONVECTION MAY ALSO ACCOMPANY THE COLD FRONT
THIS EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY ON HOW
UNSTABLE THE ATMOSPHERE WILL BECOME LATE THIS AFTERNOON/EVENING DUE
TO EXTENSIVE LOW CLOUD COVER. HOWEVER...INSTABILITY AND SHEAR
SHOULD BE SUFFICIENT FOR SOME STRONG TO SEVERE STORMS. IT STILL
APPEARS THAT THE BEST CHANCES WILL BE EAST OF INTERSTATE 35 LATE
THIS AFTERNOON/EVENING. HOWEVER...WILL HAVE TO WATCH LOCATIONS NEAR
AND JUST WEST OF A HILLSBORO TO TEMPLE LINE THIS AFTERNOON WHERE
MORE SURFACE HEATING HAS OCCURRED THIS MORNING.

FOR THIS UPDATE WILL EXPAND POPS FURTHER WEST AND KEEP HIGHER POPS
GOING DURING THE EVENING. WILL ALSO REMOVE THE EASTERN ROW OF
COUNTIES FROM THE RED FLAG WARNING AS WINDS AND HUMIDITIES WILL
NOT MEET CRITERIA.

79

&&

.PREV DISCUSSION... /ISSUED 414 AM CST TUE MAR 8 2011/
35-45 KT SOUTHERLY LLJ HAS INDUCED STRATUS WITH PATCHY FOG/DRIZZLE
ACROSS AREAS GENERALLY EAST OF HAMILTON...MINERAL WELLS...BOWIE LINE
AND WE HAVE ADDED THIS TO OUR PACKAGE THROUGH MID MORNING. BROAD/
COMPLEX SURFACE LOW PRESSURE WAS DEEPENING OUT ACROSS THE PERMIAN
BASIN/SOUTH PLAINS FROM WICHITA FALLS/THROCKMORTON AREAS SOUTHWEST
TOWARD MIDLAND/ODESSA. MEANWHILE...VIGOROUS UPPER LEVEL SYSTEM WAS
MOVING PROGRESSIVELY OVER COLORADO/NORTHERN NEW MEXICO AND STRONGEST
PORTION OF CYCLONIC 110 KT UPPER JET WAS ROUNDING THE SYSTEM AND
STRETCHING FROM THE SOUTHERN PLAINS TOWARD THE MISSISSIPPI AND OHIO
VALLEYS.

MODELS STILL DIFFERING ON TRACK OF SURFACE LOW AND EASTWARD PUSH OF
DRYLINE LATER TODAY WHICH CAN HAVE AFFECTS ON FIRE WEATHER AND
BETTER SURFACE CONVERGENCE REGARDING POTENTIAL HAZARDS THIS
AFTERNOON AND EARLY EVENING. PER COORDINATION WITH A FEW SURROUNDING
OFFICES...THE SREF/NAM12 BLEND OF A SLOWER AND SLIGHTLY FURTHER
SOUTH TRACK OF THESE FEATURES WAS AGREED UPON. WHAT THIS MEANS FOR
NORTH TEXAS IS A DEEPENING OF THE LOW CENTER BETWEEN GRAHAM AND
WICHITA FALLS AND A MOVE TOWARD DUNCAN/LAWTON OK AREA BY DAYBREAK...
THEN TRACKING ACROSS CENTRAL OR SOUTH-CENTRAL OK THROUGH MIDDAY/
EARLY AFTERNOON IN RESPONSE TO STRONG HEIGHT FALLS AHEAD OF OUR
UPPER LEVEL SYSTEM. SURFACE DEW PTS ARE ALREADY IN THE 50S ACROSS
MUCH OF NORTH TX AND WE EXPECT A THIN CORRIDOR OF LOWER 60S DEW PTS
TO SURGE NORTH ACROSS EASTERN NORTH TX DURING THE AFTERNOON. REVIEW
OF SEVERAL BUFKIT SOUNDINGS ACROSS THIS AREA SHOW STEEPEST LAPSE
RATES AT OR SLIGHTLY ABOVE 7 DEG C/KM WILL OCCUR FROM 850- 650MB
WITH SURFACE-BASED CAPE 1000-1500 J/KG...POSSIBLY MORE IF STRATUS
CAN MIX OUT EARLY ENOUGH WHICH IS A WILD CARD HERE...SINCE IT'S
RELATIVELY DEEP BELOW 900 MB. WE GAVE SOME WIGGLE ROOM BACK TO JUST
WEST OF I-35 FOR SOME POSSIBLE ISOLATED STORM DEVELOPMENT LATER
TODAY. BEST LARGE-SCALE FORCING WILL OCCUR ALONG/NORTH OF I-20 AND
BELIEVE THIS WOULD BE THE FIRST AREA FOR INITIATION OF A FEW
DISCRETE SEVERE STORMS OR SUPERCELLS WITH LIFTING/MOISTENING OF THE
CAPPING INVERSION IN PLACE. COULD BE A BRIEF TORNADO THREAT ACROSS
THE IMMEDIATE RED RIVER VALLEY OR NORTHEAST COUNTIES LATE THIS
AFTERNOON OR EARLY EVENING...BEFORE COLD FRONT STARTS OVERTAKING THE
DRYLINE THIS EVENING WITH SURFACE LOW SHUNTING RAPIDLY NORTHEAST
INTO ARKANSAS. WITH THE BROAD SOUTHWEST WIND FIELDS BY EVENING...WE
EXPECT MORE OF A QUASI-LINEAR COMPLEX TO BUILD SOUTHWEST FROM THE
ARKLATEX BACK INTO EASTERN NORTH TX. HARD TO SAY IF THIS ACTIVITY
WILL STAY ROOTED IN THE BOUNDARY LAYER OR BECOME QUICKLY ELEVATED
DEPENDING. SPEED OF COLDER LOW LEVEL AIR AND OUR SYSTEM ALOFT WILL
MAKE ALL THE DIFFERENCE ON HOW QUICKLY THIS OCCURS. ALL ACTIVITY
SHOULD MOVE OUT WITH THE COLD FRONT BY OR SHORTLY AFTER MIDNIGHT.

AS FOR FIRE WEATHER...SOME CONCERNS ON WHETHER WINDS WILL BE STRONG
ENOUGH WERE DISCUSSED WITH A FURTHER SURFACE LOW TRACK AND SLOWER
DRYLINE SOLUTION. COLLABORATION AND DISCUSSION WITH SISTER OFFICES
AND SPC YIELDED A CONSENSUS TO KEEP THE RED FLAG WARNING CURRENTLY
IN PLACE AND ADD A GRASS FIRE DANGER STATEMENT TO AREAS JUST SOUTH
OF THE RED FLAG WARNING...AS DRY/CRITICALLY DRY CONDITIONS CONTINUE
ACROSS WESTERN NORTH TX.

IN WAKE OF COLD FRONT AND DEPARTING UPPER SYSTEM...NORTH TX WILL
REMAIN WITHIN PERIPHERY OF CYCLONIC FLOW ALOFT WED/WED NIGHT WITH
OCCASIONALLY BRISK...COOLER AND DRY CONDITIONS. SHORTWAVE RIDGE
BUILDS IN FOR THE LATE WEEK/EARLY WEEKEND PERIOD WITH WARMER/SUNNY/
AND BREEZY CONDITIONS AND A RETURN TO SOUTH WINDS DURING THIS
PERIOD. MEDIUM RANGE MODELS...THOUGH WITH PLENTY OF DISCREPANCIES ON
TIMING/SPEED CONTINUE ADVERTISING THE NEXT STORM SYSTEM AND FRONT
FOR SUNDAY NIGHT AND INTO EARLY NEXT WEEK. WE HELD TO LOW POPS FOR
SHOWERS/THUNDERSTORMS WITH THIS SYSTEM UNTIL BETTER CONFIDENCE CAN
BE HAD WITH A BETTER AGREEMENT AMONGST THE MODELS ON TIMING/STRENGTH
/AND SPEED OF NEXT WEEK'S SYSTEM.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  43  65  42  69  46 /  30   0   0   0   0
WACO, TX              45  69  39  71  44 /  20   0   0   0   0
PARIS, TX             41  61  37  63  40 /  50   0   0   0   0
DENTON, TX            40  65  38  69  44 /  30   0   0   0   0
MCKINNEY, TX          42  63  35  67  43 /  30   0   0   0   0
DALLAS, TX            43  65  43  68  46 /  30   0   0   0   0
TERRELL, TX           43  64  39  67  42 /  40   0   0   0   0
CORSICANA, TX         47  65  41  68  45 /  40   0   0   0   0
TEMPLE, TX            43  68  39  72  43 /  20   0   0   0   0
MINERAL WELLS, TX     39  70  36  72  41 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ100-101-115-
116-129-130-141.

&&

84/79
Hazardous weather outlook, Mar 8, 2:41 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CST TUE MAR 8 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
241 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM BOWIE TO LAMPASAS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE ALONG AND EAST OF INTERSTATE 35 WHERE
ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE.

A RED FLAG WARNING IS IN EFFECT THROUGH 6PM ALONG AND WEST
OF A JACKSBORO TO STEPHENVILLE TO COMANCHE LINE. SOUTH OF THIS
AREA...HIGH FIRE WEATHER CONDITIONS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ALONG AND EAST OF INTERSTATE 35.

In the hours before

Special weather statement, Mar 8, 1:51 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
151 PM CST TUE MAR 8 2011

TXZ092-093-103-082015-
GRAYSON TX-COOKE TX-DENTON TX-
151 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN COOKE COUNTY
  NORTHEASTERN DENTON COUNTY
  SOUTHWESTERN GRAYSON COUNTY

AT 151 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF SANGER...MOVING NORTHEAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG...COLLINSVILLE...
GAINESVILLE...PILOT POINT...SANGER...WHITESBORO...RAY ROBERTS PARK
ISLE DU BOIS AND RAY ROBERTS PARK JOHNSON BRANCH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3375 9692 3340 9674 3340 9683 3337 9683
      3330 9718 3359 9735
TIME...MOT...LOC 1951Z 245DEG 18KT 3342 9714

92
Special weather statement, Mar 8, 2:14 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
214 PM CST TUE MAR 8 2011

TXZ092-093-082045-
GRAYSON TX-COOKE TX-
214 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  WESTERN GRAYSON COUNTY

AT 213 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF GAINESVILLE...MOVING EAST AT 40
MPH. ADDITIONAL STRONG THUNDERSTORMS ARE LOCATED IN SOUTHEASTERN
COOKE COUNTY AND ARE MOVING EAST AT 30 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...
COLLINSVILLE...DORCHESTER...GUNTER...HOWE...KNOLL  WOOD...
POTTSBORO...SHERMAN...WHITESBORO AND EISENHOWER STATE PARK.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3391 9659 3385 9661 3383 9657 3340 9661
      3340 9681 3342 9683 3344 9708 3381 9709
      3382 9706 3384 9708 3388 9679 3384 9676
      3384 9671 3390 9668
TIME...MOT...LOC 2013Z 258DEG 34KT 3360 9697
Special weather statement, Mar 8, 2:36 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 PM CST TUE MAR 8 2011

TXZ103-082100-
DENTON TX-
236 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN DENTON COUNTY

AT 236 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF SANGER...MOVING NORTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...CROSS ROADS...
KRUGERVILLE...PILOT POINT...RAY ROBERTS PARK ISLE DU BOIS AND RAY
ROBERTS PARK JOHNSON BRANCH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3342 9688 3342 9683 3324 9683 3323 9684
      3316 9684 3321 9708 3341 9710 3343 9706
      3343 9688
TIME...MOT...LOC 2036Z 241DEG 36KT 3336 9696
Special weather statement, Mar 8, 2:45 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CST TUE MAR 8 2011

TXZ093-103-082115-
GRAYSON TX-DENTON TX-
245 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN DENTON COUNTY
  GRAYSON COUNTY

AT 246 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTH OF WHITESBORO...MOVING NORTHEAST
AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...COLLINSVILLE...
DENISON...DORCHESTER...GUNTER...HOWE...KNOLLWOOD...PILOT POINT...
POTTSBORO...SHERMAN...TOM BEAN...VAN ALSTYNE...WHITEWRIGHT...
EISENHOWER STATE PARK...RAY ROBERTS PARK ISLE DU BOIS AND RAY ROBERTS
PARK JOHNSON BRANCH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3381 9650 3378 9648 3379 9643 3358 9636
      3350 9637 3340 9660 3340 9683 3329 9683
      3325 9691 3342 9706 3343 9694 3358 9694
      3384 9674 3385 9670
TIME...MOT...LOC 2046Z 241DEG 34KT 3342 9682

The radar

The Dallas/Ft Worth radar (KFWS), 128 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado. Local standard time, as filed.

Hail, Grayson

When
March 8, 3:12 PM CST
Where
Grayson County, Bells
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.450, -96.420

Nickel size hail fell in the city of Bells.

Hail, Dallas

When
March 8, 3:20 PM CST
Where
Dallas County, 1.39 mi ENE of Richardson
Measured
0.88 in hail
Reported by
Public
Coordinates
32.960, -96.700

Nickel size hail fell at the intersection of Arapaho Road and Plano Road in Richardson.

Hail, Fannin

When
March 8, 3:33 PM CST
Where
Fannin County, 1.38 mi N of Bonham Jones Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.640, -96.180

Quarter size hail fell about 4 miles north of Bonham.

Hail, Fannin

When
March 8, 3:36 PM CST
Where
Fannin County, 1.38 mi N of Bonham Jones Arpt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.640, -96.180

Quarter size hail increased to half-dollar size about 4 miles north of Bonham.

Hail, Fannin

When
March 8, 3:40 PM CST
Where
Fannin County, 2.88 mi E of Bonham Jones Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.620, -96.130

Golfball size hail fell about 4 miles northeast of Bonham.

Hail, Fannin

When
March 8, 3:40 PM CST
Where
Fannin County, 0.69 mi N of Windom
Measured
2.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
33.580, -96.000

Baseball size hail was reported about 1 mile north of the city of Windom.

Tornado, Lamar

When
March 8, 4:10 PM CST to 4:15 PM CST
Where
Lamar County, 1.91 mi WNW of High to 0.85 mi WSW of Brookston
Rating
EF0
Path length
4.02 mi
Path width
60 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.606, -95.782

A survey team found damage associated with an EF-0 tornado southwest of the town of Brookston. The tornado path was non-continuous and was estimated to be near 4 miles long with a maximum width of 60 yards. The maximum wind speed were estimated to be 70 mph. The tornado began near the intersection of County Roads 26702 and 25780. From there is traveled east-northeast before dissipating just to the east of FM 38. One barn was damaged.

Hail, Lamar

When
March 8, 4:20 PM CST
Where
Lamar County, 2.87 mi WSW of Lake Crook
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.706, -95.627

Quarter size hail fell at the intersection of Farm-to-Market Road 2820 and Farm-to-Market Road 79 about 4 miles northwest of Paris.

Hail, Lamar

When
March 8, 4:24 PM CST
Where
Lamar County, 0.58 mi W of Parks
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.650, -95.560

Nickel size hail fell about 2 miles west of Paris.

Hail, Lamar

When
March 8, 4:30 PM CST
Where
Lamar County, 1.15 mi E of Paris
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.650, -95.510

Golfball size hail fell about a mile east of downtown Paris.

Hail, Lamar

When
March 8, 5:10 PM CST
Where
Lamar County, Biardstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.530, -95.500

Quarter size hail fell about 1 mile north of Biardstown.

Hail, Kaufman

When
March 8, 6:15 PM CST
Where
Kaufman County, 1.4 mi NNE of Terrell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.750, -96.274

Nickel size hail fell in north Terrell.

Hail, Hopkins

When
March 8, 6:15 PM CST
Where
Hopkins County, Nelta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.320, -95.470

Quarter size hail fell in the town of Nelta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288077, 288079, 288080, 288081, 288082, 288083, 288091, 288085, 288086, 288087, 288088, 288089, 288090.